MAUDE Adverse Event Report: GYRUS ACMI, INC. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

GYRUS ACMI, INC. THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0545FCS
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported the thunderbeat jaw broke off during a therapeutic sleeve gastrectomy procedure an fell into the patient cavity.The device was replaced and the procedure was completed.There was no reported patient harm.
 
Event or Problem Description
Additional information was received from the customer stating the device fell into the patient's abdomen and was retrieved with a laparoscopic grasper.No additional imaging was needed.The piece was visualized immediately and removed immediately from the abdomen.There was no delay.There was no reported patient impact.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information obtained regarding the reported event.The following sections have been updated: a2, a3, a4, a6, b2, b5, d4 (lot number), d9, h6.The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the probe was broken around the outer pipe.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely that the reported event occurred due to the following mechanism: 1) during the output activation in seal & cut mode, the distal end of the probe was slightly contacting a device with a thin tip, causing spark generation.2) a force was applied to the probe during spark generation.3) a force to grasp tissue or a force to activate the output in seal & cut mode was applied to the probe.This generated cracks on the probe.4) due to continuous use of the device, the cracks on the probe progressed.This led to breakage of the probe.However, the root cause of the reported event could not be determined.The event can be prevented by following the instructions for use which state: "do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities." olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 45 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
GYRUS ACMI, INC.
9600 louisiana avenue north
brooklyn park MN 55445
Manufacturer (Section G)
GYRUS ACMI, INC.
9600 louisiana avenue north
brooklyn park MN 55445
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20130209
Report Number3011050570-2024-00355
Device Sequence Number11560260
Product Code GEI
UDI-Device Identifier04953170409684
UDI-Public04953170409684
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0545FCS
Device Lot NumberKR426768
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2024
Supplement Date Received by Manufacturer09/23/2024
10/24/2024
Initial Report FDA Received Date09/03/2024
Supplement Report FDA Received Date09/27/2024
11/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/06/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age65 YR
Patient SexFemale
Patient Weight152 KG
Patient RaceWhite